Alert archive / Minnesota / Tornado Warnings in 2019
Tornado Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this tornado warning at May 27, 2019, 1:40 PM CDT for Fillmore County, Minnesota; Howard County, Iowa. It was in force for 50 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2019, 1:40 PM CDT (18:40 UTC)
- Expired
- May 27, 2019, 2:30 PM CDT
- In force
- 50 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Observed
- Damage threat
- Considerable
- Hail
- 0.0 in
Counties Howard County, IA, Fillmore County, MN
The radar
The La Crosse radar (KARX), 93 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 1:50 PM CDT | TORNADO | Lime Springs, IA | CORRECTS PREVIOUS TORNADO REPORT FROM LIME SPRINGS. TORNADO NEAR LIME SPRINGS WITH ROOF, HOME, TREE DAMAGE. POWER LINES DOWN. HOUSE TO HOUSE SEARCHES BEING CONDUCTED. DID NOT GO DIRECTLY THROUGH TOWN. |
| May 27, 1:50 PM CDT | TORNADO | Lime Springs, IA | TORNADO WENT THROUGH LIME SPRINGS WITH ROOF, HOME, TREE DAMAGE. POWER LINES DOWN. HOUSE TO HOUSE SEARCHES BEING CONDUCTED. |
| May 27, 1:53 PM CDT | TORNADO | 4 S Greenleafton, MN | FIRE DEPARTMENT REPORTED BARN DOWN/DAMAGED. |
| May 27, 1:58 PM CDT | TORNADO | 2 S Greenleafton, MN | RELAYED VIA HARMONY FIRE DEPARTMENT. BARN, SHED, AND OUTBUILDING DAMAGED. |
| May 27, 1:58 PM CDT | TORNADO | 3 Se Greenleafton, MN | RELAYED VIA HARMONY FIRE DEPT. OUTBUILDING DAMAGED. LOTS OF TREE DAMAGE. |
| May 27, 2:00 PM CDT | TORNADO | 1 S Greenleafton, MN | FIRE DEPARTMENT REPORTED HOG BUILDING WITH ROOF DAMAGE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this tornado warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
687
WFUS53 KARX 271840
TORARX
IAC089-MNC045-271930-
/O.NEW.KARX.TO.W.0011.190527T1840Z-190527T1930Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service La Crosse WI
140 PM CDT Mon May 27 2019
The National Weather Service in La Crosse has issued a
* Tornado Warning for...
North central Howard County in northeastern Iowa...
South central Fillmore County in southeastern Minnesota...
* Until 230 PM CDT.
* At 139 PM CDT, a confirmed large and dangerous tornado was located
near Lime Springs, or 10 miles west of Cresco, moving northeast at
35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete
destruction is possible.
* Locations impacted include...
Preston, Lime Springs, Bristol, York, Carimona, Davis Corners,
Forestville State Park, Hutton and Greenleafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4333 9230 4338 9239 4367 9221 4366 9199
TIME...MOT...LOC 1839Z 211DEG 29KT 4340 9232
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...0.00IN
$$
Lawrence3 follow-up statements
206
WWUS53 KARX 271848
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
148 PM CDT Mon May 27 2019
IAC089-MNC045-271930-
/O.CON.KARX.TO.W.0011.000000T0000Z-190527T1930Z/
Howard IA-Fillmore MN-
148 PM CDT Mon May 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR NORTH
CENTRAL HOWARD AND SOUTH CENTRAL FILLMORE COUNTIES...
At 147 PM CDT, a confirmed large and dangerous tornado was located
over Lime Springs, or 9 miles northwest of Cresco, moving northeast
at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Preston, Lime Springs, Bristol, York, Carimona, Forestville State
Park, Hutton and Greenleafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4340 9223 4345 9235 4367 9221 4366 9199
TIME...MOT...LOC 1847Z 211DEG 29KT 4346 9227
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...0.00IN
$$
Lawrence697
WWUS53 KARX 271900
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
200 PM CDT Mon May 27 2019
IAC089-271909-
/O.CAN.KARX.TO.W.0011.000000T0000Z-190527T1930Z/
Howard IA-
200 PM CDT Mon May 27 2019
...THE TORNADO WARNING FOR NORTH CENTRAL HOWARD COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has
moved out of the area. Therefore, the warning has been cancelled.
LAT...LON 4350 9214 4351 9231 4367 9221 4366 9199
TIME...MOT...LOC 1859Z 211DEG 29KT 4354 9220
$$
MNC045-271930-
/O.CON.KARX.TO.W.0011.000000T0000Z-190527T1930Z/
Fillmore MN-
200 PM CDT Mon May 27 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR SOUTH
CENTRAL FILLMORE COUNTY...
At 159 PM CDT, a confirmed large and dangerous tornado was located 7
miles northeast of Lime Springs, or 10 miles southwest of Preston,
moving northeast at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Weather spotters confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Preston, Bristol, York, Carimona, Forestville State Park, Hutton and
Greenleafton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 4350 9214 4351 9231 4367 9221 4366 9199
TIME...MOT...LOC 1859Z 211DEG 29KT 4354 9220
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...0.00IN
$$
Lawrence141
WWUS53 KARX 271928 RRA
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
228 PM CDT Mon May 27 2019
MNC045-271938-
/O.EXP.KARX.TO.W.0011.000000T0000Z-190527T1930Z/
Fillmore MN-
228 PM CDT Mon May 27 2019
...THE TORNADO WARNING FOR SOUTH CENTRAL FILLMORE COUNTY WILL EXPIRE
AT 230 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
La Crosse.
LAT...LON 4350 9214 4351 9231 4367 9221 4366 9199
TIME...MOT...LOC 1928Z 211DEG 29KT 4374 9204
$$
DLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this tornado warning went out at May 27, 12:38 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 27, 12:38 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1238 PM CDT Mon May 27 2019 .SHORT TERM...(Today and tonight) Issued at 248 AM CDT Mon May 27 2019 Impactful weather concerns for today are on periods of rain, possibly heavy with a potential flooding threat, and a small window for a possible damaging wind and an isolated tornado, but highly conditional. Heavy rain concerns today: Waves of showers and embedded thunderstorms are expected across the area today as a shortwave moves through and moderate 850 mb moisture transport focuses into the area. Precipitable water values climb into the 1.3 to 1.5 inch range with warm cloud depth increasing to 3.5 km by this afternoon. This environment will favor efficient rain producing showers and thunderstorms and if storms repeat over areas, there could be a flooding threat. At this time models suggest that 1 to 3 inches of rain could fall across the area by this evening. Latest indications are that the heaviest rain will fall across southeast Minnesota and portions of northeast Iowa into southwest Wisconsin. Be alert if you live near or have interests along area rivers and be ready for rising water levels. The highest confidence for heavy rain is across southern Minnesota where several forecast models suggest a swath of 1 to 3 inches of rainfall by late this evening. Small window for other severe weather threats today: Surface low pressure lifts into the area today and forecast models suggest MUCAPE values could climb to 1500 to 2500 J/kg in the warm sector of the low. The problem/negative for surface based thunderstorms this afternoon, is widespread cloud cover and ongoing showers/storms, limiting how much CAPE can build. There appears to be a 2-3 hour window across northeast Iowa and southwest Wisconsin where surface based storms could form along the cold front. A few mesoscale models are generating convection after 2 PM along the front over northeast Iowa and southwest Wisconsin. If these storms were to be surface based there would be 25 to 30 kts of 0-1 km bulk shear, with nearly 55 kts of 0-3 km shear, available. This would favor an environment favorable for an isolated tornado or two and maybe damaging winds if the storms go into a linear mode. Can't rule out a Supercell or two either earlier in the afternoon when there is deeper shear in place. The small warm sector then quickly pushes east and out of the area by 03Z ending the severe weather threat. So the overall severe weather threat today is highly conditional on storms developing this afternoon in the warm sector and this will depending on if any clearing occurs to warm surface temperatures into the lower 70s, which looks to be unlikely. .LONG TERM...(Tuesday through Sunday) Issued at 248 AM CDT Mon May 27 2019 Big changes to the forecast for Tuesday, which now looks to be a quiet day over the area, but there could be a heavy rain threat in far southern portions of the forecast area Tuesday night. The frontal boundary sags south on Tuesday pushing the moist and unstable air way to the south. The warm front now looks to reside over southern Iowa into central Illinois when it looked like it could be over the forecast area yesterday, so this is a major change. A shortwave moving through, north of the front, could bring some showers and embedded storms to the area with the potential for heavy rain over portions of northeast Iowa and far southwest Wisconsin. An upper level trough edges into the region on Wednesday and the warm front may edge northward into northeast Iowa and far southwest Wisconsin. Showers and storms are possible over the area but with the bulk of the CAPE looking to stay south of the area, not anticipating severe storms at this time. Shower and thunderstorm chances linger over the area into Thursday as the upper trough meanders south. Northwest flow aloft then sets up across the region for the end of the week with a few shortwaves moving through producing periodic chances for showers and possibly thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1237 PM CDT Mon May 27 2019 Periods of showers continue into early evening, with an occasional thunderstorm also possible. MVFR to IFR conditions will also continue, with ceilings further lowering tonight as low pressure passes just to the south, with widespread IFR conditions likely. Winds from the east will shift north to northeast this evening, with ceilings slowly lifting back to MVFR levels through 18Z Tuesday. && .HYDROLOGY...Today Into Tonight Issued at 248 AM CDT Mon May 27 2019 Periods of showers and thunderstorms today will lead to 1 to 2 inches of rainfall across the area with localized 3 inch amounts possible. At this time the heaviest rain looks to fall over portions of southeast Minnesota where 2 to locally 3 inches of rain is possible. The rain looks to be progressive over this area so haven't issued a flood watch yet and will continue ESF. If confidence increases a flood watch may be needed later this morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Wetenkamp LONG TERM....Wetenkamp AVIATION...Lawrence HYDROLOGY....Wetenkamp
Hazardous weather outlook, May 27, 4:23 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 423 AM CDT Mon May 27 2019 MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-281200- Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- 423 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of southeast Minnesota and western into central Wisconsin. .DAY ONE...Today and Tonight Flooding continues along portions of the Mississippi River. Periods of thunderstorms are expected today and tonight. The main threats will be locally heavy rains and lightning. Runoff from any heavy rains will produce rises on area rivers and streams and may produce flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances of thunderstorms late Tuesday through Saturday. At this time the main threats look to be lightning and the possiblity of locally heavy rains which could produce flooding. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... Reports of heavy rainfall, rising water levels on streams and rivers and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-WIZ054-055-061-281200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Crawford-Richland-Grant- 423 AM CDT Mon May 27 2019 This Hazardous Weather Outlook is for portions of northeast Iowa and southwest Wisconsin. .DAY ONE...Today and Tonight Periods of Thunderstorms are expected today and tonight. A few of the storms late this afternoon and early this evening could be strong to severe. The main threats would be damaging winds, large hail and locally heavy rains which could produce flooding. Flooding continues along portions of the Mississippi River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There are chances of thunderstorms Tuesday through Saturday. A few of the storms Tuesday afternoon and evening could be strong to severe. The main threats would be damaging winds and large hail and locally heavy rains which could produce flooding. Flooding will continue along portions of the Mississippi River. .SPOTTER INFORMATION STATEMENT... A few spotter groups may be needed late this afternoon and early this evening and again Tuesday afternoon and evening. Reports of heavy rainfall, rising water levels on streams and rivers and flooding would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. RRS/JW
In the hours before
Special weather statement, May 27, 12:36 PM CDT, 1 hour 4 minutes before
Special Weather Statement National Weather Service La Crosse WI 1236 PM CDT Mon May 27 2019 IAZ008>010-018-019-MNZ079-086>088-094>096-271930- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted- Winona-Mower-Fillmore-Houston- Including the cities of Osage, Cresco, Decorah, Charles City, New Hampton, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, and Caledonia 1236 PM CDT Mon May 27 2019 ...Funnel clouds possible in the area... Atmospheric conditions over portions of northeast Iowa and southeast Minnesota will favorable for the formation of short lived funnels through 230 pm. These funnels are usually harmless, but on rare occasions can briefly touch down and cause wind gusts over 50 mph. If a funnel approaches your location, move indoors. Please contact the National Weather Service if you see a funnel. DAS
Local storm report, May 27, 12:42 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO 1 N CHARLES CITY 43.08N 92.68W
05/27/2019 FLOYD IA FIRE DEPT/RESCUE
TORNADO ON GROUND 1 MILE TO 4 MILES NORTH OF CHARLES CITY
IOWA. DAMAGE TO SOME HOUSES.
&&
DASLocal storm report, May 27, 1:02 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
102 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TORNADO CHARLES CITY 43.07N 92.68W
05/27/2019 FLOYD IA LAW ENFORCEMENT
EXTENSIVE DAMAGE TO FLOYD CONTY FAIRGROUNDS, SOME
BUILDINGS DESTROYED. ALSO SOME HOUSES DAMAGED. SOME
DAMAGE ALSO TO FERTILIZED PLANT.
&&
DASLocal storm report, May 27, 1:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
129 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM TORNADO ELMA 43.25N 92.44W
05/27/2019 HOWARD IA LAW ENFORCEMENT
TORNADO ON GROUND NEAR 180TH STREET JUST NORTH OF ELMA
MOVING SLOWLY NORTH.
&&
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 1:00 PM CDT | Tornado Warning | ARX | Fillmore, Mower | 45 min |
| May 27, 1:41 PM CDT | Tornado Warning | ARX | Fillmore, Olmsted | 19 min |
| May 27, 2:11 PM CDT | Tornado Warning | ARX | Fillmore | 16 min |
| May 27, 2:21 PM CDT | Tornado Warning | ARX | Fillmore | 10 min |
| May 27, 6:21 PM CDT | River Flood Warning | ARX | Olmsted, Winona | 20 hr |
| May 27, 12:32 PM CDT | Tornado Warning | ARX | Floyd, Howard, Mitchell | 43 min |
| May 27, 1:07 PM CDT | Tornado Warning | ARX | Chickasaw, Floyd, Howard | 38 min |
| May 27, 2:20 PM CDT | Tornado Warning | ARX | Winneshiek | 23 min |
Nearby
Tornado Warnings in Minnesota, 2019Tornado Warnings in Iowa, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.